Drug-drug interactions: What cardiologists should know and why there was standing room only

Dr Melissa Walton-Shirley

Disclosures

September 01, 2013

As a testimony to its clinical relevance, the small room was packed for this presentation. Folks were standing in the back of the room and spilled out to the hallway, filling most of the 50 or so extra chairs. There was a continuous parade of convention-goers coming in and going out. Chairs that were evacuated between presentations were immediately filled. The continuous "getting on and getting off" reminded me of a popular Disney ride. It was heartening to see this level of interest because it wasn't a sexy hot-line topic or a drug-sponsored satellite with a free lunch dangled as a carrot to get us in the door. This flurry of attendees was an example of altruism; an interest in patient care pure and simple.

The first presenter was Dr C Funk-Brentano from Paris, whose overview entitled "Scope of the problem" was impressive but ran overtime. No wonder. You couldn't spend a month speaking continuously and cover it all. Yet his eloquent presentation was timely and concise. Here are the salient points:

  • A British study of 18 820 admissions revealed that 16% were due to drug-drug interactions (DDIs). This resulted in a mortality of 2% to 3%, not to mention increased length of stay and cost.

  • A Swedish study of nine million people (yes, nearly the entire population) revealed that increased age and the use of five or more drugs were tightly correlated with increased risk of DDI.

  • God help any patient whose cardiologist uses clarithromycin—a veritable Grand Central Station of important drug-interaction fodder. The simvastatin and azithromycin combination yields only a small interaction, with a 1.5 increase in simvastatin concentration, but with clarithromycin there is a yield of 10 times the concentration of simvastatin. It also increases digoxin levels and a whole host of other mischief. It's best for us cardiologists to just leave clarithromycin alone.

  • "Size matters," he stated. For instance low-dose omeprazole did not affect clopidogrel metabolism in some studies, but high dose did in at least one study (hold on, clinical relevance still not proven here).

  • Genetic polymorphisms are at play, so listen to your patient, the speaker advised. "Be suspicious that odd complaints
    might just represent a DDI," he said.

  • "Don't trust your memory," Funk-Brentano advised. "Plug your drugs into some reputable interactive computer program like PubMed MeSH terms."

  • "Perhaps the ESC should place on its website a DDI option," he suggested, as he stepped to the
    microphone again at the end of the next presentation.

Next we heard about lipid-lowering agents from Austrian physician Dr H Drexel.

  • Again, the indirect message is to believe your patient when they complain. Myalgias can occur with statin therapy with a
    normal creatine phosphokinase (CPK), and the incidence is 2% to 11% in statin users.

  • CPK levels of 10x indicate myositis, while the dreaded rhabdomyolysis is present at CPK levels of >40x. We can take heart that the incidence of true muscle toxicity is less than 0.5%.

  • The act of lowering LDL is what actually invites liver damage. so it's not limited to statins. Bile acid sequestrants and ezetimibe (Zetia, Merck) are guilty as well.

  • Age, small body habitus, female gender, alcohol use, history of liver or renal failure, hypothyroidism, and the perioperative
    period all invite elevation in liver-function tests.

  • I heard a new concern today with the interaction between extreme exercisers (like marathon runners) and statin use. Both
    can cause CPK leak. I hope patients don't use this one as an excuse.

  • Macrolide antibiotics and "ruby red grapefruit juice in the amount of ¼ liter" are CYP3A4 inhibitors, so don't mix either with fibrates.

  • There is a 1.5 times increase in muscle toxicity when fibrates are mixed with lovastatin.

  • Case study: a 77-year old on simvastatin 40 mg was treated for pneumonia with the dreaded clarithromycin. He developed
    severe proximal muscle weakness within three days of starting treatment. The presenter recommended, of course, avoidance of this antibiotic (again) as well as perhaps the consideration in some populations of interrupting statins in the febrile patient for up to one week.

  • Get a baseline CPK for later comparison when starting statins. He cautioned that monitoring is not necessary but a baseline
    comes in handy. Since hypothyroidism can invite muscle toxicity, he recommends occasionally checking thyroid-stimulating hormone as well.

The next presenter was Dr P Mismetti from France, who cautioned against the well-known impact of renal insufficiency with new anticoagulants. Caution especially with AF patients, most of whom who receive at least one P-glycoprotein–inhibiting drug.

  • Again the dreaded clarithromycin increases the concentration rivaroxaban by 50%. Erythromycin, an even more commonly used antibiotic, increases its concentration by 35%. Fluconazole, a moderate CYP34A inhibitor, increases its concentration by 40%.

  • The presenter advised extreme caution when these five disease processes were coexistent in the cardiology patient: HIV
    (protease inhibitors), fungal infection (azole antimycotics), arrhythmia patients (dronedarone, verapamil, andamiodarone—another Grand Central Station of drug interactions), staph infections (rifampin), epilepsy ( carbamazepine, phenytoin, and phenobarbital) and graft patients (cyclosporine).

Dr Steffel from Zurich spoke about antiplatelet medications and their potential for DDI. He described the COGENT trial, in which DAPT patients were studied on placebo vs omeprazole. The speaker said, "The sponsor went bankrupt before the trial could be completed, so no hard conclusions could be drawn," but the bleeding rates were actually lower on omeprazole, so "we relaxed a little about the clopidogrel and omeprazole interaction." There again, in his next statement, there is general advice to avoid strong CYP2C19 inhibitors. Our friend omeprazole is listed as one.

  • We should avoid >40-mg dosages of simvastatin and lovastatin with ticagrelor (Brilinta, AstraZeneca), which increases statin concentration.

Finally, an excellent review of DDI with antiarrhythmics centering on caution with flecainide and amiodarone (who does that anyway?)

  • Amiodarone increases flecainide concentrations by 50%.

  • Smoking can lead to a decrease plasma concentration of flecainide due to hepatic enzyme inhibition (never heard that in my entire life).

  • Most of us know that flecainide can lead to increased digoxin concentrations but rarely causes a change in electrocardiographic measurements. It increases verapamil concentration, so we should be cautious there.

  • SSRIs are a very common prescription given by US family physicians. SSRIs increase flecainide concentrations, which could be disastrous.

  • Amiodarone increases phenytoin levels.

  • Dronedarone increases metoprolol, digoxin, and dabigatran (Pradaxa, Boehringer Ingelheim) levels.

  • Diltiazem increases carbamazepine, verapamil, and phenytoin levels.

  • Verapamil increases digoxin levels by 60% to 80% (It's one of my pet peeves when digoxin levels aren't decreased by at least
    half and a level drawn within a few days of introduction of verapamil in patients treated with digoxin or vice versa).

My apologies for the length of this blog. It was a killer presentation but salient to the safety of our patients. Safety indeed is a topic worthy of standing room only on any given day.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....